Diabetes, weight-loss medicines and hair loss

Diabetes is common in Malaysia, and weight-loss injections are increasingly popular. Here is what is known about how both can relate to hair shedding, and what you can do.

Rambut editorial team ·

Diabetes is a common long-term condition in Malaysia, and newer medicines for diabetes and weight loss, known as GLP-1 receptor agonists, are now widely discussed. People living with diabetes, and people using these medicines, sometimes notice more hair on the pillow or in the shower. This guide explains the possible links and what to do.

Diabetes and hair

Hair growth depends on general health. Several factors that come with diabetes may affect hair in some people:

  • Illness and stress on the body. Periods of poor health, infections or hospital stays can trigger telogen effluvium, a temporary shedding that starts two to three months after the trigger 1 2.
  • Related conditions. People with diabetes are more likely to have other conditions, such as thyroid problems, that can affect hair 3. Some studies also link early-onset pattern hair loss with metabolic syndrome, a cluster that includes raised blood sugar 4. These are associations, not proof that one causes the other.
  • Medicines. Some medicines taken for diabetes and related conditions can occasionally affect hair. Never stop a medicine on your own; discuss concerns with your doctor or pharmacist.

Good diabetes control supports overall health, including the skin and scalp. Your doctor may check blood sugar, thyroid function and iron levels when assessing hair loss. See blood tests for hair loss.

Weight-loss medicines (GLP-1 receptor agonists)

GLP-1 receptor agonists, such as semaglutide, liraglutide and tirzepatide, are used for type 2 diabetes and, in some cases, for weight management. Hair loss has been reported in some users.

What does the evidence say?

  • A 2025 systematic review found only five relevant studies, with conflicting results. Some reported hair loss as a side effect; others did not, and the authors called for more research 5.
  • A 2024 commentary by dermatologists noted that clinical evidence linking these medicines directly to hair loss is still limited 6.
  • A 2025 cohort study in a dermatology journal also examined hair loss among users of these medicines 7.

A likely explanation for much of the shedding is the rapid weight loss itself. Fast weight loss and big drops in calorie intake are well-known triggers of telogen effluvium 8 1. The same pattern is seen after weight-loss surgery. See hair loss after weight-loss surgery.

What telogen effluvium looks like

  • More hairs than usual on the pillow, brush or shower floor
  • Diffuse thinning all over the scalp rather than bald patches
  • Starts about two to three months after the trigger
  • Usually settles within about six months once the trigger is gone 1 9

If shedding continues beyond six months, see chronic telogen effluvium.

Practical steps

  • Do not stop your medicine without advice. The benefits for blood sugar, weight and heart health are usually important. Talk to your doctor if hair loss worries you.
  • Eat enough protein. Appetite falls on these medicines, so meals can become very small. Include protein foods at each meal 10. See protein and hair.
  • Watch iron and other nutrients. Ask whether your iron level should be checked, especially if you also have heavy periods or a restricted diet 11. See iron deficiency and hair loss.
  • Aim for steady weight loss. Your doctor may adjust the dose if weight is falling very quickly.
  • Be gentle with your hair. Avoid tight styles and harsh treatments while shedding settles.
  • Be patient. Hair usually recovers over months once weight stabilises.

When to see a doctor

See a doctor if you have patches of hair loss, scalp redness or pain, eyebrow or body hair loss, or shedding lasting more than six months 12. Also seek advice if you have other symptoms such as tiredness, feeling cold, or unusual weight change, which may point to thyroid or other problems. People with diabetes should also mention any slow-healing sores or infections on the scalp.

The bottom line

Hair shedding in people with diabetes or on GLP-1 medicines is often linked to illness, stress on the body or rapid weight loss, and is usually temporary. Evidence for a direct link to the medicines is still limited. Keep taking prescribed medicines, eat well, and ask your doctor to check for other causes if shedding persists.

Frequently asked questions

Can diabetes cause hair loss?

Illness, related conditions such as thyroid problems, and stress on the body can trigger shedding in some people with diabetes 1 3.

Do GLP-1 weight-loss injections cause hair loss?

Hair loss has been reported, but a 2025 systematic review found conflicting results and called for more research 5.

Why do I lose hair when I lose weight quickly?

Rapid weight loss and low calorie intake are known triggers of telogen effluvium, a temporary shedding 8.

Will my hair grow back?

Shedding from telogen effluvium usually settles within about six months once the trigger is gone 1.

Educational content. Not medical advice.

Related reading

Hair Loss

Hair loss after weight-loss surgery: why it happens

More than half of people in published studies notice hair loss after weight-loss surgery. It is usually a temporary shedding triggered by rapid change, and it is linked with low levels of some nutrients. Here is why it happens and what helps.

Rambut editorial team ·

Hair Growth

Protein and hair: does your diet have enough?

Hair is made mostly of protein, so it is natural to wonder whether eating more protein helps. Here is when low protein matters, when it does not, and what a sensible Malaysian plate looks like.

Rambut editorial team ·

Hair Loss

Chronic telogen effluvium: when shedding lasts for months

Shedding that goes on for many months is often labelled chronic telogen effluvium. A 2023 systematic review found the label is poorly defined, and that many cases may turn out to be early pattern hair loss or a cause not yet found. Here is what that means for you.

Rambut editorial team ·

Hair Loss

Anaemia, iron and hair loss: what the link is

Low iron is one of the most common medical reasons for hair shedding, especially in women. Here is what the research says about the link, the signs to look for, and why you should get tested before taking iron tablets.

Rambut editorial team ·

All articles